Late last year, my doctor, not entirely happy with my cholesterol number (197, but more of the "bad" stuff than he prefers) put me on Zocor, which is, saints be praised, now off patent and available in a generic tablet should I so desire, and the three-to-one price difference ensures that I do indeed so desire. I didn't fill the prescription until the beginning of the year, mostly out of the desire to get all my monthly meds synchronized, thereby saving a trip to Sav-on. Numerous cautions were proffered: apparently this stuff can be hazardous to one's liver. And at the end of thirty days I was summoned back to the office for bloodwork, to see if my liver was dissolving under the influence of the drug. It wasn't.
So January was uneventful. February, on the other hand, was remarkable. On the 9th I put out this report:
For the second time this week, someone has asked if I'm losing weight. I honestly don't know: I don't own a scale. I certainly don't feel any lighter.
But the trousers tell the tale:
[E]ven with the belt tightened to the max, if I take more than a couple of steps I can feel them sliding downward, putting myself awfully close to the dubious distinction of being able to pants myself without using my hands.
Last night I walked to the kitchen to refill my water glass I have a 34-ounce plastic tumbler, obtained from some eatery or other, insignia long since washed away and as I crossed the hallway, the force of gravity did what it does best, and there I was in my BVDs: my chinos had dropped to my ankles. And this was after a substantial dose of Kentucky Fried Chicken (original recipe), too.
The sensible reaction, I suppose, would be "Well, look at you, you fat sack of crap, you're finally losing some weight." Maybe. As noted, I don't own a scale, and I'm not inclined to wander over to the truck stop to try theirs. But here's what perplexes me: in fiscal year 2004 (ending in September), I lost thirty-seven pounds and maybe an inch around the middle. The next couple of years, no substantive changes one way or another. Now I'm starting downward again, apparently faster, and it's not because I'm eating less and working out more: in the winter, in fact, I tend to do the exact opposite. Which leads to the next question: what is this stuff doing to me? Is it possible, perhaps, that this particular drug has actually cranked up what used to be a fairly lethargic metabolism?
By nature, I am suspicious. The next step, logically, ought to be replenishing the wardrobe in slightly smaller sizes, but I haven't done so: what if it all comes back in a month? On the other hand, what if this process keeps going and the new threads end up too large? It's a wild ride I'm on here, and I have no idea how it's going to end, but there are worse things in life than having one's pants occasionally ending up at half-mast.
Maybe I'll get some suspenders. I'm not getting any shorter. I think.
| Vent menu | E-mail to Chaz
Copyright © 2007 by Charles G. Hill